Nebraska, 2016

Hail in Nebraska, August 16, 2016

August 16, 2016 · NWS OAX · 9 events in 6 counties and zones

Thunderstorms developed in two areas on the evening August 16th. The first area was over northeast Nebraska along a weak stalled boundary, and the second area was along an outflow boundary over southeast Nebraska.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Thunderstorms developed in two areas on the evening August 16th. The first area was over northeast Nebraska along a weak stalled boundary, and the second area was along an outflow boundary over southeast Nebraska. The combination of favorable instability and shear in both of these areas allowed for marginal supercell structures and severe weather, mainly in the form of large hail. The thunderstorms dissipated by late evening with the loss of surface heating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Aug 16, 11:14 AM CST, 4 hours 52 minutes earlier.

Area forecast discussion, Aug 16, 11:14 AM CST, 4 hours 52 minutes before
Area Forecast Discussion
National Weather Service Omaha/Valley NE
1214 PM CDT TUE AUG 16 2016

.UPDATE...
Issued at 1215 PM CDT Tue Aug 16 2016

Updated grids and products earlier for showers and thunderstorms
that kept occurring in a band from west to east across the central
part of the forecast area. Coverage and intensity has been
decreasing the past hour or so. Recent experimental HRRR output
suggests some activity may linger in southeast Nebraska and
southwest Iowa this afternoon. Also a few storms may develop late
this afternoon or evening in the northwest part of northeast
Nebraska. Also updated sky cover...max temps and winds earlier.

&&

.SHORT TERM...(today through Thursday)
Issued at 300 AM CDT Tue Aug 16 2016

Although somewhat slower than previous nights models indicated,
scattered convection had developed and spread into northeast
Nebraska at 07z. Strong low level moisture transport is oriented
across eastern Nebraska early this morning with axis indicated to
spread slowly east through 12z then stall across extreme eastern
Nebraska into northwest Iowa during the morning. Better forcing
however shifts east of the area after 12z with showers and storms
expected to diminish. Some potential for additional storms return
again tonight as mid level instability remains across the area
and low level jet increases with eastern Nebraska western Iowa
border area located in best convergence area.

Generally dry and turning warmer for Wednesday into Thursday as
upper ridge amplifies a bit over the central plains and strong
upper trough approaches from the northwest.

.LONG TERM...(Thursday night through Monday)
Issued at 300 AM CDT Tue Aug 16 2016

Upper trough then works its way slowly southeast Thursday night
through Friday with surface system developing over eastern South
Dakota into western Nebraska. Increasing chance of storms for the
area late Friday afternoon into Friday night as front moves into
the area with potential for heavy rain. Will be interesting to see
how deeper moisture that has been in place across the south
interacts with this northern system. Models show upper trough
becoming fragmented by Saturday with one wave coming across the
region on Saturday while main energy stays to the west over the
northern Rockies before moving into the region on Sunday. This may
result in additional chance of more widespread rain for both
Saturday and Sunday. Everything then shifts south and east of the
area SUnday night and Monday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon)
Issued at 1215 PM CDT Tue Aug 16 2016

Generally look for VFR conditions through the period. Isolated
TSRA will be possible...mainly at KOMA between 03z and 09z. Winds
should become light and variable tonight. Some fog is possible
toward sunrise but did not mention in TAFs at this time.

&&

.OAX Watches/Warnings/Advisories...
NE...None.
IA...None.
&&

UPDATE...Miller
SHORT TERM...Fobert
LONG TERM...Fobert
AVIATION...Miller
Hazardous weather outlook, Aug 16, 9:35 AM CST, 6 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1035 AM CDT TUE AUG 16 2016

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-170545-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
1035 AM CDT TUE AUG 16 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THIS AFTERNOON...
MAINLY FROM EAST CENTRAL NEBRASKA INTO SOUTHWEST IOWA. SOME STORMS
COULD DEVELOP IN NORTHEAST NEBRASKA VERY LATE THIS AFTERNOON...
THEN MOVE OR DEVELOP SOUTHEAST INTO EAST CENTRAL NEBRASKA AND
SOUTHWEST IOWA TONIGHT. SOME STORMS COULD BE STRONG WITH GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE WILL BE A BETTER CHANCE FOR THUNDERSTORMS FROM LATE THURSDAY
NIGHT INTO FRIDAY NIGHT AS A COLD FRONT MOVES THROUGH THE REGION.
A FEW SEVERE STORMS MAY OCCUR DURING THIS TIME. THERE IS ALSO A
CHANCE FOR THUNDERSTORMS EARLY NEXT WEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION SHOULD NOT BE NEEDED THIS AFTERNOON OR TONIGHT.

In the hours before

Special weather statement, Aug 16, 4:01 PM CST, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
ISSUED BY NATIONAL WEATHER SERVICE HASTINGS NE
501 PM CDT TUE AUG 16 2016

NEZ011-012-162245-
KNOX NE-CEDAR NE-
501 PM CDT TUE AUG 16 2016

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN KNOX AND
NORTHWESTERN CEDAR COUNTIES UNTIL 545 PM CDT...

AT 500 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SANTEE...OR 14 MILES SOUTH OF TYNDALL...MOVING EAST AT 20 MPH.

NICKEL SIZE HAIL AND WIND GUSTS UP TO 50 MPH WILL BE POSSIBLE WITH
THIS STORM.

LOCATIONS IMPACTED INCLUDE...
SANTEE...CROFTON...LEWIS AND CLARK STATE RECREATION AREA...
GAVINS POINT DAM AND CAMPGROUNDS AND LINDY.

LAT...LON 4285 9778 4284 9770 4284 9766 4286 9762
      4285 9755 4286 9750 4285 9745 4286 9743
      4266 9741 4267 9794 4277 9795 4280 9790
      4286 9787 4287 9783
TIME...MOT...LOC 2200Z 266DEG 17KT 4277 9785

BILLINGS WRIGHT

The radar

The Sioux Falls radar (KFSD), 129 km away, was scanning. The volume nearest the first event began at 22:05 UTC.

Open the radar archive at this moment

Event by event

9 hail. Local standard time, as filed.

Hail, Knox

When
August 16, 4:06 PM CST
Where
Knox County, 4.55 mi WSW of Santee
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.800, -97.900

Hail, Knox

When
August 16, 5:16 PM CST
Where
Knox County, 7.59 mi N of Crofton
Measured
2 in hail
Reported by
Public
Coordinates
42.840, -97.484

Hail, Cedar

When
August 16, 5:30 PM CST
Where
Cedar County, 4.6 mi NE of Menominee
Measured
1.75 in hail
Reported by
Social Media
Coordinates
42.830, -97.360

Hail, Lancaster

When
August 16, 5:45 PM CST
Where
Lancaster County, 0.87 mi SW of Waverly
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
40.910, -96.530

Hail, Antelope

When
August 16, 6:36 PM CST
Where
Antelope County, 6.32 mi SSW of Brunswick
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.250, -98.030

Hail, Cass

When
August 16, 6:38 PM CST
Where
Cass County, 0.52 mi W of Eagle
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
40.820, -96.430

Hail, Lancaster

When
August 16, 6:38 PM CST
Where
Lancaster County, 1.38 mi N of Walton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
40.820, -96.570

Hail, Lancaster

When
August 16, 7:00 PM CST
Where
Lancaster County, 0.52 mi W of Bennet
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.510

Hail, Otoe

When
August 16, 7:00 PM CST
Where
Otoe County, 3.92 mi WSW of Palmyra
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.680, -96.450

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2016Every state in 2016This day in weather historyWarnings in Nebraska, August 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 643985, 643986, 643987, 643988, 643989, 643990, 643991, 643992, 643993.